12th Century Calendar

From Cunnan
(Redirected from 12th century calendar)
Jump to: navigation, search

The year and the months and days therein

The 12th century year has 365 days, starting from the 25th of March. Every fourth year, the 6th day before the Kalends of March (24th February) was counted twice. This leap day was called the bisextus.

Each month (named as in modern times) was divided up into days, the first day was the "Kalends" of that month (eg. Kalends of October). The 5th (or 7th in March, May, July, October) day of the month was the "Nones" and the 13th (or 15th in the above mentioned months) of the month was the Ides of that month. In between days were listed as a number of days before the next division. For example:

  • 2th January = 3 before Nones of January
  • 25th February = 4 before Kalends March
  • 15th March = Ides of March
  • 14th April = 16 before Kalends May or in shorthand, XVI KL May
  • 14th May = day before Ides of May

The seven days of the week had the same names as they do in modern times.

Some days were considered unlucky for bloodletting and other activities- these were called Egyptian days, and the dates varied with the month.

Days were also referenced by the saints' days and the corresponding festivals held on that day. Many are constant in timing (e.g. John the Baptist's Nativity is celebrated on the 14th June) but others change according to factors such as the moon (e.g. Easter).

Calendars also noted the solstices, equinoxes, lunar cyles (important for calculating festivals), seasons and "dog days" - the days the Romans considered the hottest days of summer.

Calculating the calendar

Some monasteries made the calculation of days and dates a specialty. Complicated tables were used to predict such things as which weekday it will be on a certain date or the occurrence of Easter. The complicated tables and specialisation required to read these suggest that even most literate people would not perform these tasks, but would instead consult specialised monks, or their local priest. Local priests were expected to know such calculations, but accounts suggest in some areas testing of this knowledge was rather lax.

It was especially important to the religious community to be able to calculate when special days such as Easter fell, and also to remember when certain saint's days should be celebrated. Books containing a day-by-day account of the year giving the relevant religious observances on each day (sometimes even what kind of vestments to wear) were kept for such purposes.

The day and its hours

Each day has various important times at which prayers are made e.g. Matins is the first canonical hour, Vespers is the sixth. Bells were rung at the church at these hours, clergy would be expected to pray (either attending a formal service, or saying a short prayer if away from a church). More pious lay folk might also attend these services if working nearby, or might recite prayers at these times of day, although labourers weren't seriously expected to do so during the sunlight hours. However, unlike our modern "equal" hours, the medieval daytime was divided into a fixed number of hours between sunrise and sunset. This means each hour must be longer in summer and shorter in winter - this system is now referred to as "unequal hours".

The hours of the medieval day are:

  • Midnight---Matins
  • 3(unequal) hours after midnight (about 3 AM) ---Lauds (dawn)
  • 6 hours after midnight (6 AM)---Prime
  • 9 hours after midnight (9 AM)---Tierce
  • Midday---Sext
  • 3 hours after midday (3 PM)---Nones
  • 6 hours after midday (6 PM)---Vespers
  • 9 hours after midday (9 PM)---Compline

References